Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Paducah, KY

April 28, 1996Jefferson County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 28, 1996, 9:25 PM CDT for Jefferson County, Wayne County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1996, 9:25 PM CDT (02:25 UTC)
Expired
Apr 29, 1996, 3:30 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Jefferson County, IL, Wayne County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290225
FFWPAH
ILC081-145-191-290830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT SUN APR 28 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...JEFFERSON COUNTY...PERRY COUNTY...WAYNE COUNTY
 
DOPPLER RADAR IN PADUCAH CONTINUED TO SHOW A LARGE AREA OF RAIN IN
SOUTHERN ILLINOIS. THE RAIN HAS INCREASED IN THE PINCKNEYVILLE AND MOUNT
VERNON AREAS WHERE RADAR IS ESTIMATING FROM 1 TO 2 INCHES HAS FALLEN IN
THE PAST THREE HOURS. REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS IN
PERRY AND JEFFERSON COUNTIES CONFIRM WATER OVER ROADWAYS IN MANY AREAS.
 
WITH THE RAIN CONTINUING TO DEVELOP AND MOVE ACROSS THE REGION THERE
WILL BE THE POTENTIAL FOR ANOTHER 1 TO 3 INCHES BY MORNING IN THE
AFFECTED COUNTIES.
 
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIdZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 8:30 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 28, 8:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT SUN APR 28 1996

00Z SURFACE MAPS 1MB ANALYSIS SHOWED 1003 MB LOW IN NORTHWEST ARKANSAS.
TEMPERATURE ANALYSIS SHOWED STALLED WARM FRONT ACROSS EXTREME SOUTH
MISSIOURI AND SOUTH OF PADUCAH.  SATELLITE INDICATES BALLOONING MCS`S
ONE IS NORTH OF OHIO RIVER AND RESPONSIBLE FOR PLENTY OF RAIN ACROSS
FORECAST AREA (FA).  SECOND IS GENERATING CLOSE TO THE NORTHWEST ARKANSAS
LOW.  12Z ETA SHOWS PRIME AREA FOR BOTH DEVELOPMENTS.  DIFLUENT 850-300 MB
THICKNESS SETS UP ACROSS FA.  MCS IN ARKANSAS SEEMS TO BE TRACKING ALONG
TIGHT THETA-E GRADIENT.  THIS MODEL INDICATES LITTLE CHANGE IN PATTERN
OVERNIGHT.  BIG QUESTION IS WILL THE FRONT SIT STILL OR EDGE NORTH
PUSHING THE MAIN RAIN NORTH ALSO.

TEMPS IN HOP AREA WILL BE WARMER THAN LOW 60S...GO W/ AROUND 70.

AREA         LOW   HIGH     POP
WRN KY       061    066     +/9
WRN KY HOP   070    075     +/9
SRN IL       058    062     +/9
SE MO        060    062     +/9
SW IN        060    065     +/9

PAUL W

In the hours before

Local storm report, Apr 28, 6:35 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT SUN APR 28 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

618  PM    SO. CAPE GIRARDEAU        KY   1 INCH HAIL REPORTED BY
04/28/96   CAPE GIRARDEAU                 CAPE GIRARDEAU POLICE

KEYSOR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:25 PM CDTFlash Flood WarningPAHPerry6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHGallatin, White6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Jefferson, Perry, Wayne6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHJackson, Williamson6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHJohnson, Saline6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHEdwards, Wabash6 hr
Apr 28, 10:52 PM CDTFlash Flood WarningPAHHardin6 hr
Apr 29, 12:30 PM CDTFlash Flood WarningPAHGallatin, White4 hr
Apr 29, 12:30 PM CDTFlash Flood WarningPAHJohnson, Saline, Williamson4 hr
Apr 29, 12:30 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry4 hr
Apr 29, 12:30 PM CDTFlash Flood WarningPAHHardin4 hr
Apr 29, 12:30 PM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.